PP 28 Occasionally, I Swell – A Case Report Of Delayed-Onset Ace Inhibitors-Associated Angioedema

Main Article Content

Q S Tan S G Ng W J Kang

Abstract

Introduction


Angiotensin Converting Enzyme (ACE) inhibitors-associated angioedema is a non-allergic, drug induced complication related to bradykinin accumulation. It usually affects the lips, tongue, face and can lead to death due to airway obstruction. Urticaria is absent. The incidence is rare between 0.1%- 0.2%, but the widespread use of ACE inhibitors mandates a special awareness by all clinicians.


Case Report


62 year-old lady with no known allergy history, presented with progressive tongue and lips swelling throughout the day. Further history, few self-limiting milder episodes developed 4 months after perindopril was prescribed. Clinically, there was no urticaria, her airway was still patent. Standard treatment for anaphylaxis was initiated but progress of resolution was poor. Fortunately, symptoms resolved eventually and Perindopril was withheld. Patient has been symptom free until perindopril was restarted back 3 months after discharge due to uncontrolled hypertension. She was readmitted for another attack of angioedema.


Discussion


This patient was on ACE inhibitor, developed episodic, non-urticarial angioedema over the lips and tongue. Symptoms free after discontinuation of perindopril confirmed the diagnosis of ACE inhibitors-associated angioedema. This complication usually begins as mild self-resolved episodic attacks even without discontinuation of ACE inhibitors. But the crescendo nature of severity will ultimately lead to life-threatening airway obstruction. The onset of angioedema in this patient was 4 months after initiation of perindopril. Although ACE inhibitors-associated angioedema typically occurs within 2 weeks of treatment but delayed-onset of angioedema up till to years had been reported. Unlike allergic angioedema, ACE inhibitors-associated angioedema poorly responds to conventional allergy treatment, discontinuation of ACE inhibitor is the key of resolution.


Conclusion


A justifiable working diagnosis on the basis of comprehensive medical history and adequate awareness of adverse drug reaction are the keys to put a halt to this potentially life-threatening yet preventable complication.

Article Details

How to Cite
TAN, Q S; NG, S G; KANG, W J. PP 28 Occasionally, I Swell A Case Report Of Delayed-Onset Ace Inhibitors-Associated Angioedema. Malaysian Journal of Emergency Medicine, [S.l.], v. 1, n. 2, p. 30, dec. 2016. ISSN 2289-6147. Available at: <http://m-jem.com/index.php/mjem/article/view/79>. Date accessed: 28 july 2017.
Section
Poster Presentation